Montana, 2014Blizzard and Winter Storm in Montana, January 26, 2014
January 26, 2014 · NWS BYZ · 2 events in 2 counties and zones
A very unstable northwest flow aloft combined with a strong upper level disturbance that moved over the area brought heavy snow to portions of the Eastern Foothills of the Beartooth/Absaroka Mountains. In addition, very strong winds combined with snow cover, resulted in blizzard conditions for the Judith Gap area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable northwest flow aloft combined with a strong upper level disturbance that moved over the area brought heavy snow to portions of the Eastern Foothills of the Beartooth/Absaroka Mountains. In addition, very strong winds combined with snow cover, resulted in blizzard conditions for the Judith Gap area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 26, 3:26 AM MST, 3 hours 34 minutes earlier.
Area forecast discussion, Jan 26, 3:26 AM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
326 AM MST SUN JAN 26 2014
.SHORT TERM...VALID FOR TDY AND MON...
THE SHORT TERM FOCUS IS ON THE ARCTIC FRONTAL PASSAGE TODAY...AND
ITS RELATED IMPACTS TO TRAVEL...WHICH WILL BE SIGNIFICANT IN SOME
AREAS. AS OF 10 UTC...THE SURFACE FRONT IS PICKING UP STEAM...BUT
IS STILL NORTH OF THE MONTANA-CANADIAN LINE. SURFACE WINDS IN ITS
WAKE HAVE BEEN GUSTING TO 40 KT...AND SOME OBSERVATIONS HAVE BEEN
SHOWING BRIEF 3/4SM VISIBILITY IN SNOW...BOTH OF WHICH ARE LIKELY
A GOOD PROXY FOR THE CONDITIONS PARTS OF OUR AREA WILL SEE TODAY.
TODAY...THE 00 UTC GUIDANCE SLOWED A BIT WITH THE ARRIVAL OF REAL
LOW- AND MID-LEVEL COLD AIR ADVECTION. THAT MAY ALLOW THE SURFACE
TEMPERATURES TO STAY A BIT WARMER INITIALLY...AND THAT COULD KEEP
ROADS FROM COOLING BELOW 32 F BEFORE SNOW STARTS...INCREASING THE
ODDS OF SLICK SURFACES ONCE SNOW DOES BEGIN. SPEAKING OF THAT...A
QUICK-HITTING BATCH OF FORCING VIA FRONTOGENESIS TOPPED BY A 130+
KT 300-HPA JET STREAK FAVORS A PERIOD OF POST-FRONTAL SNOW ACROSS
MOST OF THE AREA TODAY. WE LEANED A BIT MORE ON THE 00 UTC GFS TO
BUILD THE POP/SNOW FORECAST TODAY SINCE IT OFFERS A MIDDLE-OF-THE
ROAD TIMING TO THE SURFACE FRONT AND THE LOCATION OF ITS GREATEST
QPF MATCHES WELL WITH OUR CONCEPTUAL MODEL OF WHERE THE MOST SNOW
WILL FALL IN RELATION TO THE JET STREAK AND THE CLIMATOLOGICALLY-
FAVORED SPOTS FOR UPSLOPE ENHANCEMENT IN THIS PATTERN. THE 00 UTC
GFS AND A BLEND OF SNOW RATIO METHODS SUPPORTS SNOW TOTALS FROM 1
TO 3 INCHES IN MANY PLACES...WITH 2 TO 4 INCHES OVER BIG HORN AND
SOUTHERN ROSEBUD COUNTIES DOWN TO SHERIDAN...AND SOMEWHAT GREATER
AMOUNTS IN THE IMMEDIATE FOOTHILLS. FORECAST SOUNDINGS DON/T HAVE
MUCH DEPTH TO THEIR SIMULATED SATURATION...ESPECIALLY AT BILLINGS
AND MILES CITY...SO THIS WILL BE A QUICK SHOT OF SNOW ACROSS MOST
OF THE AREA. WE ARE ONLY EXPECTING ABOUT AN INCH IN BILLINGS.
THE OTHER ISSUE TODAY WILL BE WINDS OWING TO VERY STRONG PRESSURE
RISES /5-10 HPA PER 3 HOURS IN SOUTHEASTERN MT/ BEHIND THE ARCTIC
FRONT. STRONG COLD AIR ADVECTION WILL HAVE ACCESS TO 850-HPA WIND
SPEEDS OF 45 KT...ALL OF WHICH SHOULD PRODUCE 55 MPH GUSTS ACROSS
MANY OPEN AREAS TODAY. WE WOULD BE MORE CONCERNED ABOUT GETTING A
WIDESPREAD AREA OF 60+ MPH GUSTS IN SOUTHEASTERN MT IF THE MODELS
HAD 850-HPA WIND SPEEDS JUST A BIT HIGHER...AS ONLY 30 PERCENT OR
SO OF HIGH WIND EVENTS SINCE 1999 IN THAT AREA HAVE OCCURRED WHEN
WINDS AT THAT LEVEL ARE LESS THAN 50 KT. REGARDLESS...WE FEEL THE
COMBINATION OF NEAR-HIGH-WIND CRITERIA SPEEDS AND FALLING/BLOWING
SNOW IS WELL-HANDLED WITH OUR WINTER WEATHER ADVISORY. CONDITIONS
WILL BE PARTICULARLY NASTY IN SHERIDAN COUNTY...AND NEAR-BLIZZARD
WORDING WILL BE EMPHASIZED IN OUR MESSAGING THERE TODAY. IF THERE
WAS A BIT MORE SATURATION TO SOUNDINGS TO IMPLY A LONGER DURATION
OF FALLING SNOW THERE...WE WOULD HAVE CONSIDERED GOING FULL SPEED
AHEAD WITH A BLIZZARD WARNING FOR SHERIDAN COUNTY GIVEN POTENTIAL
IMPACTS ALONG INTERSTATE 90. SOMETHING TO KEEP AN EYE ON TODAY.
AS FOR THE WINTER WEATHER ADVISORY...WE ADDED TREASURE...NORTHERN
ROSEBUD...AND CUSTER COUNTIES INTO IT SINCE THAT AREA WILL LIKELY
GET SOLID 50+ MPH WIND GUSTS...CAUSING TRAVEL ISSUES EVEN IF THEY
ONLY GET AN INCH OR TWO OF SNOW. THE REST OF THEA ADVISORY WASN/T
CHANGED FROM ITS ORIGINAL ISSUANCE.
STARTING TONIGHT...THINGS SETTLE DOWN AND WE ARE LEFT WITH A COLD
AIR MASS ALL THE WAY THROUGH MON NIGHT. OUR FORECAST TEMPERATURES
ARE WEIGHTED SOMEWHAT TOWARD MODEL 2 METER GUIDANCE...NOT THE MOS
NUMBERS...WHICH ARE COLDER BUT PERHAPS TOO COLD WITHOUT TRUE DEEP
OR FRESH SNOW PACK /EXEMPLIFIED BY THE FACT THAT MOS WAS TOO COLD
WITH THE OTHER TWO COLDER PERIODS IN JANUARY/. FORECAST SOUNDINGS
SUGGEST BOUNDARY LAYER WINDS WILL STAY NEAR 10 KT IN SOUTHEASTERN
MT ALL THE WAY THROUGH TUE NIGHT...CAUSING WIND CHILL PROBLEMS. A
WIND CHILL ADVISORY HAS THUS BEEN ISSUED FOR SOUTHEASTERN MT FROM
01 UTC TONIGHT /THE END OF TODAY/S WINTER WEATHER ADVISORY/ UNTIL
19 UTC MON. NOTE THAT THE WIND CHILL HEADLINE START TIME COULD BE
PUSHED AHEAD IF THE WINTER WEATHER ADVISORY IS CANCELLED EARLIER.
WE WILL ALSO PROBABLY NEED A WIND CHILL ADVISORY AGAIN OVER THOSE
SAME AREAS MON NIGHT...BUT THERE IS ENOUGH OF A BREAK IN ANY WIND
CHILLS UNDER 20 BELOW ZERO IN OUR CURRENT FORECAST TO HOLD OFF ON
CARRYING THE ADVISORY FOR ALL OF THE NEXT 48 HOURS NOW...ALTHOUGH
WE COULD END UP DOING THAT LATER. SCHULTZ
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
UNSETTLED WEATHER PATTERN CAN BE EXPECTED FOR TUESDAY THROUGH
NEXT SUNDAY ACROSS SC/SE MT. WINDS WILL BE A CONCERN TUESDAY AS
WEAK RIDGING OVER MONTANA WILL BE KNOCKED DOWN BY A STRONG SHORT
WAVE MOVING IN FROM THE PACIFIC NORTHWEST. THE WAVE WILL CAUSE A
LEE SIDE TROUGH TO DEEPEN AND A FAST 700 MB FLOW TO DEVELOP. THIS
WILL RESULT IN GAP FLOW WINDS DEVELOPING NEAR NYE AND LIVINGSTON
WITH STRONG WINDS POSSIBLE IN THE BIG TIMBER AREA. WINDS WILL
WEAKEN BY WEDNESDAY MORNING AS BROAD UPPER LEVEL TROUGH MOVES IN
OVER THE NORTHERN PLAINS. THE TROUGH WILL BRING A NORTHERLY FLOW
ALONG WITH A PUSH OF ARCTIC AIR INTO THE AREA...BRINGING BELOW
NORMAL TEMPERATURES FOR THE REMAINDER OF THE WEEK ALONG WITH
PERIODS OF SNOW. BEST CHANCE FOR SIGNIFICANT SNOWFALL WILL BE
WEDNESDAY/WEDNESDAY NIGHT WITH STRONG BAROCLINIC ZONES SETTING UP
NEAR BILLINGS. STILL SOME UNCERTAINTY ON WHERE THIS ZONE WILL SET
UP EXACTLY BUT WILL KEEP LIKELY POPS GOING FOR BILLINGS WEST.
COLD TEMPERATURES WILL CONTINUE FOR THURSDAY THROUGH SUNDAY AS
REINFORCING SHOTS OF ARCTIC AIR WILL MOVE INTO THE AREA BEHIND A
SERIES OF UPPER LEVEL SHORT WAVES. RICHMOND
&&
.AVIATION...
AN ARCTIC COLD FRONT WILL BRING A WIND SHIFT TO THE NORTH-
NORTHWEST BETWEEN 15 AND 18Z TODAY. WIND GUSTS OF 35-45 KTS ARE
EXPECTED FROM KSHR-KMLS TO KBHK WITH THE FRONTAL PASSAGE. THE
ARCTIC FRONT WILL ALSO BRING A PERIOD OF SNOW SHOWERS WHICH WILL
PRODUCE MVFR TO IFR CONDITIONS. AREAS OF BLOWING SNOW WILL ALSO
BRING AREAS OF LOW VISIBILITY. THE SNOW WILL TAPER OFF FROM NORTH
TO SOUTH DURING THE AFTERNOON. RICHMOND
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 039 004/018 004/030 021/037 018/030 016/027 012/027
8/O 10/B 00/B 17/S 62/S 23/S 23/S
LVM 039 002/019 001/032 020/036 020/032 017/030 012/032
7/S 30/U 01/N 27/S 62/S 23/S 33/S
HDN 037 003/016 003/026 016/036 015/028 013/026 011/025
+/O 10/B 00/U 17/S 52/S 33/S 23/S
MLS 034 913/005 907/021 011/029 008/021 008/020 006/019
8/O 00/B 00/B 13/S 31/B 12/S 22/S
4BQ 037 905/010 904/024 013/034 013/026 010/026 008/025
9/O 10/U 00/U 14/S 42/S 23/S 22/S
BHK 032 914/901 918/016 007/026 004/018 004/018 005/018
8/O 00/I 00/U 12/S 21/B 12/S 12/S
SHR 043 905/011 905/025 014/037 015/030 012/028 009/029
+/O 30/B 00/U 27/S 43/S 24/S 33/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR ZONES 30>33-36>38-57-58-63.
WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON
MST MONDAY FOR ZONES 32-33-36-37.
WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING
FOR ZONES 39-56-66.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jan 26, 4:19 AM MST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
419 AM MST SUN JAN 26 2014
MTZ028>042-056>058-063>068-WYZ098-099-271130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
419 AM MST SUN JAN 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL CROSS THE AREA TODAY...CAUSING SNOW...
STRONG WINDS...AND BLOWING SNOW TO DEVELOP THIS MORNING. EXPECT
WINTER WEATHER CONDITIONS TO CONTINUE UNTIL LATE THIS AFTERNOON
OR THIS EVENING. TOTAL SNOWFALL WILL BE FROM 1 TO 3 INCHES OVER
MUCH OF THE AREA...WITH HIGHER AMOUNTS OF 3 TO 6 INCHES IN THE
FOOTHILLS OF THE BEARTOOTH AND BIG HORN MOUNTAINS. VISIBILITY
WILL BE DRASTICALLY REDUCED AT TIMES IN FALLING AND BLOWING SNOW
WITH NORTHWEST WIND GUSTS OF 40 TO 55 MPH...ESPECIALLY IN
SOUTHEAST MONTANA AND IN SHERIDAN COUNTY WYOMING. ROADS WILL
BECOME SLICK IN MANY AREAS.
WIND CHILLS OF 20 BELOW TO 30 BELOW ZERO WILL OCCUR IN SOUTHEAST
MONTANA LATE THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
IN SOUTHEAST MONTANA...WIND CHILLS OF 20 TO 30 BELOW ZERO WILL
CONTINUE THROUGH MONDAY MORNING...AND POSSIBLY UNTIL TUESDAY.
ANOTHER WEATHER SYSTEM MAY IMPACT THE AREA WEDNESDAY THROUGH
FRIDAY...AND IT COULD PRODUCE HEAVY SNOW. IF YOU HAVE TRAVEL OR
OUTDOOR PLANS BE SURE TO CHECK FORECASTS ON A REGULAR BASIS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CJS
Blizzard, Judith Gap
- When
- January 26, 7:00 AM MST to 3:00 PM MST
- Where
- Judith Gap forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
A ground blizzard was reported due to high winds and blowing snow. This resulted in U.S. Highway 191 from Harlowton to Eddies Corner being closed due to poor visibilities and road conditions. Multiple vehicle crashes were also reported.
Winter Storm, Red Lodge Foothills
- When
- January 26, 8:00 AM MST to 4:00 PM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Snowfall amounts of 7 to 11 inches were reported across the area. Severe driving conditions were reported on U.S. Highway 78 and Secondary 308 in Red Lodge due to heavy snow, low visibilities, high winds and snow packed/icy roads.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Illinois, January 26 to 27, 20141 death · 7 injured · 13 events
- Blizzard in Minnesota, January 26, 20141 death · 26 events
- Blizzard in North Dakota, January 26, 20141 death · 18 events
- Cold in Illinois, January 26, 20141 death · 1 event
- High Wind in Iowa, January 26, 2014$875,000 · 56 kt wind · 35 events
- Blizzard in Iowa, January 26, 2014$160,000 · 16 events
- Strong Wind in Illinois, January 26 to 27, 2014$19,000 · 19 events
- Extreme Cold in Minnesota, January 26 to 28, 201424 events
- Strong Wind in Kentucky, January 26 to 27, 2014$15,000 · 15 events
- High Wind in South Dakota, January 26, 201456 kt wind · 23 events
- High Wind in Kansas, January 26, 2014$15,000 · 61 kt wind · 12 events
- High Wind in South Dakota, January 26, 201464 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492674, 492675.